Treating children with alternative medicines can be dangerous and may even lead to death, researchers have warned.
Some parents misguidedly believe that complementary remedies are “more natural” than conventional drugs, and leave children with fewer side effects, said the Australian researchers.
Writing in the journal Archives of Disease in Childhood, they warned that children receiving these treatments could experience adverse reactions.
They studied data compiled in the Australian Paediatric Surveillance Unit between 2001 and 2003. During that time, 39 separate incidents occurred involving side effects relating to complementary medicine treatment given to children, including four deaths.
Effects on the children, who were aged from babies to 16-year-olds, were rated from mild to severe. There were 25 cases (64 per cent) that were considered to be severe, life-threatening or fatal.
In 30 cases (77 per cent), the issues were “probably or definitely” related to complementary medicine, and in 17 (44 per cent) the patient was regarded as being harmed by a failure to use conventional medicine.
All four deaths resulted from a failure to use conventional treatments, the reports showed.
One death involved an eight-month-old baby admitted to hospital with malnutrition and septic shock following naturopathic treatment with a rice milk diet from the age of three months for “congestion”.
Another death involved a 10-month-old infant who presented with septic shock following treatment with homeopathic medicines and dietary restriction for chronic eczema.
The third death was sudden and “was reported in a child who had presented with multiple seizures, including one with cardiorespiratory arrest”.
The study report stated: “In this case, a number of different complementary and alternative medicine therapies had been used instead of anticonvulsant therapy due to concerns about potential drug side effects.”
The fourth death was of a child who needed blood-clotting drugs but was given complementary medicine instead.
Some other children were given echinacea, which is thought to be linked to the adverse reaction of poor growth. Gingko-ginseng was linked to bleeding as a side-effect.
Other reactions included constipation, pain, mouth ulcers, seizures, vomiting, infections and malnutrition.
Parents sought to treat anything from constipation to clotting disorders, diabetes to cerebral palsy.
The authors, from the Royal Children’s Hospital in Melbourne, said: “Many of the adverse events associated with failure to use conventional medicine resulted from the family’s belief in complementary and alternative medicine and determination to use it despite medical advice.”